Washington, 2011

Flooding in Washington, June 7 to 30, 2011

June 7 to 30, 2011 · NWS OTX · 3 events in 1 county or zone

Following a very wet April and May, warmer June temperatures began to melt an above normal mountain snowpack increasing flows into already swollen river basins. This caused moderate flooding along the Pend Oreille River and several of its tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Following a very wet April and May, warmer June temperatures began to melt an above normal mountain snowpack increasing flows into already swollen river basins. This caused moderate flooding along the Pend Oreille River and several of its tributaries. Agriculture fields, recreation sites, roadways, as well as homes were impacted by the flooded river. The most severe flooding along the Pend Oreille River occurred between Albeni Falls and Box Canyon Dams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 6, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 6, 9:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 PM PDT MON JUN 6 2011

.SYNOPSIS...
ONE STORM SYSTEM LOW WILL KICK OUT OF THE REGION TONIGHT...WITH
ANOTHER DEEP AND COOL SYSTEM EXPECTED TUESDAY INTO WEDNESDAY...AND
THEN ANOTHER UPPER LEVEL LOW. WITH THE EXCEPTION OF A BRIEF BREAK
ON WEDNESDAY NIGHT AND THURSDAY EXPECT SHOWERS AND EMBEDDED
THUNDERSTORMS JUST ABOUT EVERY DAY THROUGH NEXT WEEKEND. THE
TUESDAY WEATHER SYSTEM APPEARS ESPECIALLY WET...WITH MODERATE
RAINFALL POSSIBLE OVER THE IDAHO PANHANDLE AND THE NORTHERN
WASHINGTON MOUNTAINS WHICH WILL KEEP RIVER LEVELS RUNNING HIGH.

&&

.DISCUSSION...
THE NORTHWEST PERIPHERY OF THE LOW PRESSURE SYSTEM NOW OVER
EASTERN IDAHO FIRED OFF SOME THUNDERSTORMS THIS EVENING WHICH
STARTED TRACKING FROM NORTH TO SOUTH AS THE EVENING PROGRESSED. AS
OF 9 PM THERE WERE NO LIGHTNING STRIKES BEING RECORDED WITH A FEW
SHOWERS LEFT ALONG THE WASHINGTON/IDAHO BORDER. THE MAIN EFFECT OF
THE THUNDER WAS BRIEF...HEAVY DOWNPOURS AND AT TIMES...FREQUENT
LIGHTNING. OVERALL THE REST OF THE NIGHT SHOULD BE CALMER WITH A FEW
LINGERING SHOWERS OVERNIGHT BUT WINDS WILL PICK UP BEHIND THE
EXITING LOW WHICH HAS BEEN THE CASE IN WENATCHEE BLOWING ABOUT 20
KNOTS. THE ONLY OTHER ISSUE OVERNIGHT WILL BE THE POSSIBILITY OF
SOME STRATUS EXTREME EAST WA AND IDAHO PANHANDLE FOLLOWING THIS
RECENT RAINFALL AND INFLUX OF MOISTURE. TC

&&

.AVIATION...
06Z TAFS...RECENT RAIN IN EXTREME EASTERN WASHINGTON AND THE IDAHO
PANHANDLE IS EXPECTED TO BRING SOME MVFR CIGS TO THIS REGION FROM
ABOUT 10Z TO 17Z. INCREASED WIND CAN BE EXPECTED AFTER SUNRISE
GENERALLY FROM THE SOUTHWEST AND GUSTY. OVERALL AFTER 18Z MOST OF
THE REGION WILL BE VFR WITH MOUNTAIN SHOWERS POSSIBLE INTO THE
EVENING HOURS.  TC

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        50  69  46  60  45  69 /  40  30  40  60  40  10
COEUR D'ALENE  51  67  45  60  43  69 /  60  40  60  60  50  10
PULLMAN        49  66  43  58  43  67 /  70  30  30  60  50  10
LEWISTON       54  72  49  63  49  72 /  60  20  20  40  50  10
COLVILLE       51  75  48  70  46  76 /  20  70  80  60  50  20
SANDPOINT      52  66  48  60  43  68 /  50  70  80  70  60  10
KELLOGG        49  63  44  56  42  65 /  70  60  80  80  60  30
MOSES LAKE     52  77  47  69  46  76 /  20  10  20  40  20  10
WENATCHEE      50  75  50  69  50  75 /  10  10  50  30  20  10
OMAK           50  75  48  71  47  76 /  10  30  70  40  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH TUESDAY MORNING CENTRAL PANHANDLE
     MOUNTAINS...COEUR D'ALENE AREA...NORTHERN PANHANDLE.

WA...FLOOD WATCH THROUGH TUESDAY MORNING EAST SLOPES NORTHERN
     CASCADES...LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST
     BLUE MOUNTAINS...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...SPOKANE AREA.

&&
Hazardous weather outlook, Jun 6, 4:59 AM PST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PDT MON JUN 6 2011

IDZ026-027-WAZ033>035-041-044-071300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
559 AM PDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-WAZ031-032-036>038-042-043-071300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
559 AM PDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVERS WILL REMAIN HIGH WITH MAIN STEM RIVER FLOODING PERSISTING
ON THE ST. JOE RIVER AT ST. MARIES...AND OKANOGAN RIVER AT
TONASKET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MELTING SNOW IN THE MOUNTAINS COMBINED WITH THE THREAT OF LOCAL
MODERATE RAINFALL THIS WEEK WILL RESULT IN SIGNIFICANT RISES ON
STREAMS...CREEKS...AND LAKES WITH ADDITIONAL FLOODING POSSIBLE.
SEVERAL MAIN STEM RIVERS WILL REMAIN ABOVE FLOOD STAGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Pend Oreille

When
June 7, 12:00 AM PST to June 30, 11:59 PM PST
Where
Pend Oreille County, 5.75 mi NNE of Furport to 4.95 mi NNE of Furport
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.306, -117.130

Bead Lake flooded its banks and water inundating a few basements of lakeside homes. The exact number of homes impacted was unknown at the time and damage costs were estimated.

Flood, Pend Oreille

When
June 7, 12:00 AM PST to June 30, 11:59 PM PST
Where
Pend Oreille County, 1.98 mi W of Diamond Lake to 0.74 mi WSW of Diamond Lake
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.127, -117.223

Diamond Lake flooded its banks and water inundating a few basements of lakeside homes and private roads. The exact number of homes impacted was unknown at the time and damage costs were estimated.

Flood, Pend Oreille

When
June 7, 4:00 AM PST to June 30, 11:59 PM PST
Where
Pend Oreille County, 0.63 mi NNE of Newport to 1.04 mi N of Metaline Falls
Cause
Heavy Rain / Snow Melt
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
48.188, -117.043

Widespread flooding was observed along the Pend Oreille River throughout the month of June 2011 impacting the communities of Newport, Dalkena, Usk, Cusick, Ruby, Blueslide, Lost Creek, Ione, and Metaline Falls. Some of the worst flooding was noted along the following roads: Alaska Way, Davis Road, McCloud Creek, Deeter Road, Riverbend Loop, Sandy Shores, Yergens, Le Clerc Road, Pow Wow Park Road, Dike Road, Needles Road, and Main Street in Metaline Falls; four private roads including Beehive Lane, Bear Paw Drive, Echo Lane, and Hawk Lane were also flooded. Numerous homes along these roads suffered flooding with as much as two to three feet of water in their basements and significant damage to docks, sheds, and other outbuildings. The town of Metaline was forced to bypass sewage treatment and allow its storm drains to flow directly into Pend Oreille River. The flooding had enormous impacts on recreation with many boaters avoiding the river due to a no-wake restriction in place. Additionally, the Kalispels' 37th Powwow and 4th of July celebration were cancelled due to the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317471, 317472, 317060.